A patient with known steroid-dependent rheumatoid arthritis (RA) developed an acute symmetrical polyarthropathy of small and medium-sized joints associated with markedly elevated inflammatory markers suggestive of RA flare, on day 4 after deceased-donor renal transplantation. The patient received standard induction immunosuppression with methylprednisolone and basiliximab, and had commenced prednisolone, tacrolimus and mycophenolate mofetil. Serological investigations and joint aspirate to exclude infective causes and crystal arthropathy were unremarkable. High-dose prednisolone (50 mg daily) resulted in partial but unsustained symptomatic improvement. On suspicion of a medication-related adverse event, tacrolimus and mycophenolate mofetil were changed to cyclosporine A and azathioprine on day 16. This was followed by rapid improvement in symptoms and normalization of inflammatory markers. Unexpected sequelae in the early post-transplantation period create diagnostic and management challenges. Medication-related adverse events are not uncommon, and we speculate in this case on the potential for medication-induced immune system dysregulation stimulating disease activity in a chronic autoimmune condition after introduction of new immunosuppressants.